Alert archive / Idaho / Wind Chill Warnings in 2023

Wind Chill Warning 2, NWS Pocatello, ID

January 31, 20237 counties in Idaho

NWS Pocatello, ID issued this wind chill warning at Jan 31, 2023, 8:39 PM MST for 7 counties in Idaho. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 31, 2023, 8:39 PM MST (03:39 UTC)
Expired
Feb 1, 2023, 10:00 AM MST
In force
13 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID

The radar

The Pocatello radar (KSFX), 87 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 3.7 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2023-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2023-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

354 
WWUS45 KPIH 010339
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
839 PM MST Tue Jan 31 2023

IDZ052-053-067-011700-
/O.NEW.KPIH.WC.W.0002.230201T0339Z-230201T1700Z/
Arco/Mud Lake Desert-Upper Snake River Plain-Beaverhead -
Lemhi Highlands-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Dubois, Spencer, Edie School, 
and Small
839 PM MST Tue Jan 31 2023

...WIND CHILL WARNING IN EFFECT UNTIL 10 AM MST WEDNESDAY...

* WHAT...Dangerously cold wind chills of 20 below to 30 below 
  zero.

* WHERE...INL, Mud Lake, Spencer, and Idaho Falls.

* WHEN...Until 10 AM MST Wednesday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
3 follow-up statements
797 
WWUS45 KPIH 010904
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
204 AM MST Wed Feb 1 2023

IDZ052-053-067-011700-
/O.CON.KPIH.WC.W.0002.000000T0000Z-230201T1700Z/
Arco/Mud Lake Desert-Upper Snake River Plain-Beaverhead -
Lemhi Highlands-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Dubois, Spencer, Edie School, 
and Small
204 AM MST Wed Feb 1 2023

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 10 AM MST THIS
MORNING...

* WHAT...Dangerously cold wind chills. Wind chills as low as 25 
  below zero.

* WHERE...Mud Lake, INL, Craters of the Moon, Idaho Falls,
  Rexburg, St. Anthony, Dubois, Spencer, Edie School, and Small.

* WHEN...Until 10 AM MST this morning.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
936 
WWUS45 KPIH 011210
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
510 AM MST Wed Feb 1 2023

IDZ053-011315-
/O.CAN.KPIH.WC.W.0002.000000T0000Z-230201T1700Z/
Upper Snake River Plain-
Including the cities of Idaho Falls, Rexburg, and St. Anthony
510 AM MST Wed Feb 1 2023

...WIND CHILL WARNING IS CANCELLED...

Wind chill values of up to -10 remain possible this morning. But
widespread dangerously cold wind chills of -20 are unlikely.

$$

IDZ052-067-011700-
/O.CON.KPIH.WC.W.0002.000000T0000Z-230201T1700Z/
Arco/Mud Lake Desert-Beaverhead - Lemhi Highlands-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Dubois, Spencer, Edie School, and Small
510 AM MST Wed Feb 1 2023

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 10 AM MST THIS
MORNING...

* WHAT...Dangerously cold wind chills. Wind chills as low as 25 
  below zero.

* WHERE...Mud Lake, INL, Craters of the Moon, Dubois, Spencer, 
  Edie School, and Small.

* WHEN...Until 10 AM MST this morning.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
554 
WWUS45 KPIH 011650
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
950 AM MST Wed Feb 1 2023

IDZ052-067-011800-
/O.EXP.KPIH.WC.W.0002.000000T0000Z-230201T1700Z/
Arco/Mud Lake Desert-Beaverhead - Lemhi Highlands-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Dubois, Spencer, Edie School, and Small
950 AM MST Wed Feb 1 2023

...WIND CHILL WARNING WILL EXPIRE AT 10 AM MST THIS MORNING...

Wind chill values across the warning area have improved to 5 to 15
below zero as of 10 AM and should continue to warm as the day
proceeds. Thus, the Wind Chill Warning will expire on time at 10
AM.

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

KSmith

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind chill warning went out at Jan 31, 1:59 PM MST, 6 hours 40 minutes earlier.

Area forecast discussion, Jan 31, 1:59 PM MST, 6 hours 40 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
159 PM MST Tue Jan 31 2023

.SHORT TERM...THIS AFTERNOON THROUGH WEDNESDAY NIGHT...
Good news Idahoans...it can only get better from here! Yes it's
still COLD...current temps are checking in at 5-10 degrees either
side of zero with wind chills still largely below zero...but the
worst is over and a warming trend has begun. Temps and wind chills
will be very cold again tonight/Wed AM. However, overall values
should be warmer compared to the past two nights (more borderline as
far as meeting -20 degF Wind Chill Warning criteria, and that's
after pushing our temp forecast lower than NBM guidance based on how
obs have been performing over the past couple days), and varying
degrees of largely mid-level cloud cover streaming in (along with
perhaps some lower stratus tonight especially up toward the Upper
Snake Plain/adjacent valleys) cast additional uncertainty on whether
or not another Wind Chill Warning will be needed. Evening/midnight
shifts will need to monitor satellite and temp trends...issuance
can't completely be ruled out, with chances greatest over the Arco
Desert region where raw temps will be coldest at -10 to -15 degF.
Wed, high temps should improve 8-10 degrees over today, reaching the
teens and 20s. That will largely mark the end of this cold snap.

Why are those clouds streaming in? We still have one weak
disturbance embedded in our NW flow regime that is forecast to brush
across nrn/ern portions of the CWA tonight. The NBM came in largely
dry on PoPs except for perhaps the MT border, and NBM probabilities
of exceeding 1 inch are only 0-5%. That said, a few HREF members
were a bit more robust with some light snow showers (although the
NAMNest seems like it's picking up on low clouds and advertising
them as simulated radar returns...something we see from time to
time), and plenty of cloud cover is streaming in from upstream with
decent radar activity from ern WA into wrn MT, so we decided to
"play it safe" and leaned on high-res guidance to broadbrush light
PoPs/QPF along and north of a line from roughly Galena Summit, to
Mackay, to Idaho Falls, to Wayan. Still, any activity should be hit-
and-miss with some spots perhaps seeing a dusting to 1 inch of snow,
best timing 5 PM this afternoon to 3 AM overnight. Again, a mix of
mid and low-level clouds will potentially play with low temps (not a
clear-cut efficient radiational cooling night), and some localized
freezing fog cannot be ruled out although it shouldn't be widespread
given the clouds and a modestly dry-leaning sfc airmass (sublimation
from recent snowfall could serve as a moisture source though).
Otherwise, the next 48 hours looks pretty low impact, and again,
cheers for a warming trend this week! - KSmith

.LONG TERM...THURSDAY THROUGH NEXT TUESDAY...
We start the extended forecast period with high pressure sitting
right over top of Idaho on Thursday. This will keep us dry for the
day and help continue our gradual warming trend. As such, highs
will be in the 20s and closing in on 30 degrees. We warm up a few
more degrees for Friday and Saturday with highs near to slightly
above freezing finally. Sunday will warm slightly with more areas
reaching the low to mid and even a few upper 30s. Highs will cool
slightly for Monday and Tuesday, though most stay in the 20s and
30s. While this gradual warming trend is something to look forward
to, we'll have some more snow chances to deal with during the
extended forecast period. The ridge over the area on Thursday will
shift eastward on Friday as a weak shortwave moves through. While
this brings the first potential for most snow to the area in this
time frame, snow totals look fairly light at this point with
parts of the Sawtooths and Eastern Highlands having the highest
potential to see some measurable snow with the valleys seeing the
potential for a light dusting. Weak ridging builds in again on
Saturday, but it is short-lived. A deep trough arrives Sunday into
Monday and brings a better chance for measurable snow for a more
widespread area. There are still discrepancies between the ECMWF
and GFS with regards to timing and strength of this trough which
of course will impact snow totals. Models diverge even more by
Tuesday with the ECMWF showing more waves of moisture,
particularly for the higher elevations through most of the week
while the GFS tries to dry us out for mid- week. - AMM

&&

.AVIATION...18Z TUESDAY THROUGH 18Z WEDNESDAY...
Expect generally VFR conditions even with mid and high level
clouds around today. A weak disturbance passing through tonight
will bring lower CIGS at all sites and light snow potential mainly
at IDA and DIJ beginning around 05Z Wednesday. Even with this,
conditions are expected to stay VFR though any snow could quick
drop CIGs and/or VIS down to MVFR. - AMM

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.

&&

Nearby

Wind Chill Warnings in Idaho, 2023Every wind chill warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.